Alert archive / Alabama / Special Marine Warnings in 2022

Special Marine Warning 21, NWS Mobile, AL

January 20, 2022

NWS Mobile, AL issued this special marine warning at Jan 20, 2022, 9:08 AM CST. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2022, 9:08 AM CST (15:08 UTC)
Expired
Jan 20, 2022, 10:00 AM CST
In force
52 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 42 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WHUS54 KMOB 201508
SMWMOB
GMZ636-655-675-201600-
/O.NEW.KMOB.MA.W.0021.220120T1508Z-220120T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
908 AM CST Thu Jan 20 2022

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Eastern Choctawhatchee Bay...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...

* Until 1000 AM CST.

* At 907 AM CST, strong thunderstorms were located along a line
  extending from near East Choctawhatchee Bay to 11 nm southwest of
  Fort Walton Liberty Ship Reef, moving southeast at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  East Choctawhatchee Bay, Highway 331 Bridge, Okaloosa Deep Water
  Reef and Fort Walton Liberty Ship Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3038 8616 3038 8639 3034 8639 2982 8644
      3018 8684 3038 8649 3039 8639 3044 8639
      3048 8632 3045 8616 3043 8615 3044 8611
      3043 8612 3041 8611 3041 8604
TIME...MOT...LOC 1507Z 304DEG 26KT 3046 8617 3016 8675 

HAIL...0.00IN
WIND...>34KTS

$$

MM
1 follow-up statement
572 
FZUS74 KMOB 201544
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
944 AM CST Thu Jan 20 2022

GMZ636-201553-
/O.CAN.KMOB.MA.W.0021.000000T0000Z-220120T1600Z/
944 AM CST Thu Jan 20 2022

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Eastern Choctawhatchee Bay...

The thunderstorms have moved out of the warned area, thus the 
warning has been cancelled.

LAT...LON 2983 8644 3004 8668 3007 8672 3022 8640
TIME...MOT...LOC 1543Z 304DEG 26KT 3032 8594 3002 8652 

$$

GMZ655-675-201600-
/O.CON.KMOB.MA.W.0021.000000T0000Z-220120T1600Z/
944 AM CST Thu Jan 20 2022

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1000 AM CST...

For the following areas...
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...

At 943 AM CST, strong thunderstorms were located along a line
extending from 8 nm northwest of Panama City Beach to near Okaloosa
Deep Water Reef, moving southeast at 25 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Okaloosa Deep Water Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 2983 8644 3004 8668 3007 8672 3022 8640
TIME...MOT...LOC 1543Z 304DEG 26KT 3032 8594 3002 8652 

HAIL...0.00IN
WIND...>34KTS

$$

MM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jan 20, 5:29 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jan 20, 5:29 AM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
529 AM CST Thu Jan 20 2022

.AVIATION...
12Z issuance...A strong cold front is expected to push to near
the I-65 corridor by around or shortly after 20.12Z this morning,
then across the remainder of the region through 20.18Z. Numerous
to widespread SHRA will develop along the front and ceilings will
quickly lower to IFR following frontal passage. Visibility may be
locally restricted to MVFR to IFR thresholds with the heavier rain
showers that develop. IFR ceilings should prevail through much of
the day but may lift to MVFR by mid to late afternoon. Northerly
winds will increase to 10-15 knots with some gusts over 20 knots
following the passage of the cold front. /21

&&

.PREV DISCUSSION... /issued 510 AM CST Thu Jan 20 2022/

NEAR TERM UPDATE /Now Through Friday/...The main highlights upfront for
the near term forecast include high rain chances today, temperatures
turning sharply colder, and the chance of freezing precipitation
impacts continuing to decrease across our local area tonight into
Friday morning.

Surface observations indicate that the much advertised cold front is
pushing southward into central MS and into northern AL as of 4 AM
CST early this morning. A zone of large scale ascent continues to
spread into interior portions of our forecast area early this
morning in advance of the frontal zone, and numerous rain showers
have pushed through much of interior southeast MS and southwest/
south central AL. There have even been one or two embedded
thunderstorms within the stronger convective bands. The front still
looks on track to move to about the I-65 corridor by around 6-8 AM
this morning, before clearing the rest of our forecast area by
around noon. Numerous to widespread coverage of rain showers will
spread across the rest of our CWA along the advancing front this
morning (a rumble or two of thunder cannot be ruled out south of the
front) with coverage gradually decreasing from northwest to
southeast late this morning and into this afternoon. Temperatures
will be turning much colder following the frontal passage and high
temperatures will likely occur early in the morning along and
northwest of I-65 before temperatures fall into the 40s (and even
upper 30s over Choctaw county) through the afternoon.

Short range and high resolution model solutions have really backed
off on the overrunning light freezing rain scenario inland tonight
into early Friday morning as drier air appears to be winning out.
The first band of ascent that will bring the round of rain showers
across our area today will push eastward into northern FL and
southern GA by early this evening. There should be a lull in
precipitation across our forecast area this evening in the wake of
this departing feature before the next shortwave trough that will be
moving across the northwestern Gulf of Mexico approaches our region
late tonight into Friday morning. As mentioned, the latest short
range and high resolution model solutions show ascent mainly
spreading across southern portions of our forecast area and our
adjacent coastal waters late tonight into Friday morning, so the
best chance of light measurable precipitation may be confined to
locations east of the I-65 corridor and along the coast. A very dry
layer of air in the 850-700 mb layer continues to be noted in
forecast soundings over interior areas and with no operational model
support for light precipitation, we have removed POPs over interior
portions of southeast MS and southwest/south central AL late tonight
through Friday morning. Forecast soundings are a little more moist
closer to the coast and there may be enough weak isentropic ascent
to allow for a few areas of light precipitation late tonight into
Wednesday morning south of a roughly Wiggins, MS to Luverne, AL
line, where we will carry 20-30% POPs. Temperatures may briefly drop
below freezing in a narrow zone from southern southeast MS through
the I-65 corridor in southwest AL, where a very brief period of
light freezing rain may be possible for a few hours (roughly 3 AM to
8 AM). Cannot rule out a hundredth or two of light freezing rain in
these areas, but given lack of model support for precipitation and
cold/dry advection near the surface (T/Td spreads increase with
dewpoints potentially fall into the mid 20s ), confidence is too low
to issue a Winter Weather Advisory on this shift. We will still
indicate a very limited/low light freezing rain impact in our local
graphics in the above mentioned area as the threat cannot be
entirely ruled out for a very light glaze on elevated bridges and
surfaces), but the overall light freezing rain threat with impacts
seems to be quite low.

A low chance of light rain should otherwise continue generally along
and southeast of the I-65 corridor Friday afternoon, with
temperatures very cold during the day only reaching around 40 to the
to lower 40s along and northwest of I-65 and perhaps a little warmer
in the mid 40s over southern and southeastern portions of the area.
/21

SHORT TERM /Friday night through Saturday night/...Arctic high
pressure will advance across the area and into the northern Gulf
of Mexico by Friday night behind a strong cold front. A secondary
southern stream shortwave will lift northeast out of Texas and
across the forecast area through Saturday morning. Moisture will
spread northeast across coastal areas Friday evening through
Friday night. Although temperatures will be cold, it appears that
they will remain just above freezing as light precipitation falls.
This should keep precipitation type all light rain from coastal
Alabama Friday evening moving east into the western Florida
Panhandle by late evening and persisting through Saturday morning.
There is a small potential that there could be a brief period of
light freezing rain or freezing drizzle across interior portions
of the western Florida Panhandle after midnight, but confidence in
this outcome remains very low. The most probable outcome for
Friday night is that any light rainfall will end prior to
temperatures dropping to freezing or below. Low temperatures will
range from the lower 20s across interior southeast Mississippi and
southwest Alabama, to the upper 20s/lower 30s along the I-10
corridor, and middle 30s along the immediate coast.

Light rain chances will end early Saturday morning along the
western Florida coast as the shortwave moves east. A return to
dry and cold weather is expected on Saturday with clouds gradually
clearing from west to east through the day. Temperatures will
range from the middle 40s over interior areas to lower 50s along
the coast. Brisk northeast winds will make conditions feel colder
than the forecast high temperatures.

By Saturday night, winds should diminish as high pressure settles
over the Deep South. Lighter winds over land along with clear skies
should support a very cold night. Low temperatures will drop to
around 20 degrees over interior southeast Mississippi into southwest
Alabama, the middle 20s along the I-10 corridor, to around 30
degrees along the coast. A hard freeze will be possible over
interior sections with freezing temperatures expected all the way
to the coast. Take all necessary precautions to protect against
these cold temperatures. /JLH

EXTENDED TERM /Sunday Through Wednesday/...We end the weekend and
start next week on a dry and cold note. Zonal flow aloft persists
through early next week until a shortwave ejects out of the Desert
Southwest on Monday. Winds aloft turn southwesterly by Tuesday ahead
of the approaching shortwave. The shortwave dampens out as it slides
across the region through the day on Tuesday. Down in the lower
levels, a surface high settles into the Southern Plains and Deep
South on Sunday. The high meanders east toward the western Atlantic
through the day on Monday as a surface low develops over the western
Gulf. Moisture steadily increases through the day on Monday as the
low slides along the northern Gulf. Despite increasing moisture, the
forecast remains dry during the day on Monday with increasing rain
chances as we head into the overnight hours and into Tuesday as the
low and associated moisture plume slide across the area. The area
dries back out on Wednesday.

High temperatures will remain on the cooler-side through the middle
part of next week in this pattern. Low temperatures tank into the
20s inland with low 30s at the coast Sunday night into Monday
morning with lows rebounding into the 30s and 40s the next night
with another round of temperatures in the 20s and 30s the following
two nights. 07/mb

MARINE...A moderate southerly flow is expected through early this
morning in advance of an approaching strong cold front. The front
will push across the marine area by this afternoon with moderate to
strong northerly flow returning after its passage through Saturday.
A Small Craft Advisory remains in effect for this afternoon through
Friday night for the Mobile Bay and the Mississippi Sound. We also
extended the Small Craft Advisory for coastal waters out 60 nm from
Thursday afternoon through Saturday morning. Northerly winds become
moderate Saturday night and Sunday before turning easterly to
southeasterly by Monday ahead of the next approaching system. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through this afternoon for ALZ265-266.

FL...High Rip Current Risk through this afternoon for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from noon today to noon CST Saturday for
     GMZ650-655-670-675.

     Small Craft Advisory from noon today to 6 AM CST Saturday for
     GMZ630>632.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jan 20, 5:57 AM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
557 AM CST Thu Jan 20 2022

ALZ261>264-FLZ201-202-201245-
Baldwin Central AL-Baldwin Inland AL-Mobile Central AL-
Mobile Inland AL-Escambia Inland FL-Escambia Coastal FL-
557 AM CST Thu Jan 20 2022

...A strong thunderstorm will impact portions of east central Mobile,
central Baldwin and northwestern Escambia Counties through 645 AM
CST...

At 557 AM CST, National Weather Service doppler radar indicated
gusty showers 4 miles east of Chickasaw, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Prichard, Brent, Ensley, Saraland, Gonzalez, Chickasaw, Satsuma,
Spanish Fort, Loxley, Stapleton and Molino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3046 8722 3061 8791 3074 8793 3068 8799
      3074 8803 3067 8802 3068 8803 3073 8804
      3075 8804 3066 8812 3086 8806 3086 8790
      3075 8792 3086 8789 3088 8730 3074 8731
      3071 8727
TIME...MOT...LOC 1157Z 280DEG 32KT 3076 8800

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JLH
Special weather statement, Jan 20, 6:05 AM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
605 AM CST Thu Jan 20 2022

ALZ263>266-201300-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Mobile Central AL-
605 AM CST Thu Jan 20 2022

...A strong thunderstorm will impact portions of southwestern Mobile
and southwestern Baldwin Counties through 700 AM CST...

At 605 AM CST, National Weather Service doppler radar indicated
gusty showers over Tillmans Corner, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Downtown Mobile, Daphne, Tillmans Corner, Fairhope, Foley, Theodore,
Orange Beach, Bayou La Batre, Point Clear, Dauphin Island, Magnolia
Springs, Bon Secour, Coden, I10 And I65 and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3024 8815 3024 8824 3026 8812 3026 8811
      3033 8826 3037 8826 3028 8778 3030 8773
      3048 8793 3035 8812 3038 8828 3061 8834
      3071 8804 3062 8806 3063 8792 3064 8793
      3072 8804 3073 8802 3073 8800 3028 8755
TIME...MOT...LOC 1205Z 331DEG 27KT 3059 8820

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLH
Special weather statement, Jan 20, 6:22 AM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
622 AM CST Thu Jan 20 2022

ALZ264-266-FLZ202-201315-
Baldwin Coastal AL-Baldwin Central AL-Escambia Coastal FL-
622 AM CST Thu Jan 20 2022

...A strong thunderstorm will impact portions of southern Baldwin and
south central Escambia Counties through 715 AM CST...

At 622 AM CST, National Weather Service doppler radar indicated
gusty showers 4 miles northwest of Silverhill, or 5 miles east of
Daphne, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, West Pensacola, Warrington, Foley, Goulding, Robertsdale,
Lillian, Myrtle Grove, Summerdale, Silverhill, Perdido Beach and
Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 8750 3028 8756 3030 8745 3031 8744
      3031 8750 3032 8743 3045 8736 3047 8742
      3042 8740 3029 8756 3058 8789 3063 8783
      3046 8722 3040 8721 3037 8732 3032 8720
TIME...MOT...LOC 1222Z 311DEG 29KT 3058 8783

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 5:55 AM CSTSpecial Marine WarningMOB35 min
Jan 20, 5:57 AM CSTSpecial Weather StatementMOBBaldwin48 min
Jan 20, 6:05 AM CSTSpecial Weather StatementMOBBaldwin55 min
Jan 20, 6:18 AM CSTSpecial Marine WarningMOB57 min
Jan 20, 7:03 AM CSTSpecial Marine WarningMOB57 min
Jan 20, 10:23 AM CSTSpecial Marine WarningMOB67 min
Jan 20, 10:58 AM CSTWinter Weather AdvisoryMOBBaldwin, Covington, Escambia, Mobile25 hr
Jan 20, 6:22 AM CSTSpecial Weather StatementMOBEscambia53 min
Jan 20, 9:16 AM CSTRiver Flood WarningMOBGeorge, Greene, Wayne3 days

Nearby

Special Marine Warnings in Alabama, 2022Every special marine warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.